Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 150, NWS Fort Worth, TX

May 13, 2003Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 13, 2003, 4:19 AM CDT for Montague County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 4:19 AM CDT (09:19 UTC)
Expired
May 13, 2003, 5:15 AM CDT
In force
56 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Montague County, TX

The radar

The Altus AFB radar (KFDR), 136 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2538 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WUUS54 KFWD 130919
SVRFTW
TXC337-131015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
419 AM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTAGUE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 515 AM CDT

* AT 419 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER NOCONA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. JO AROUND 450 AM CDT

HAIL TO THE SIZE OF NICKELS IS LIKELY. FOR YOUR PROTECTION MOVE TO A
STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3386 9779 3372 9779 3366 9749 3391 9749

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:29 AM CDT, 50 minutes earlier.

Area forecast discussion, May 13, 3:29 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
329 AM CDT TUE MAY 13 2003

RATHER BUSY THIS MORNING AS SMALL HAIL PRODUCING STORMS RUMBLE EAST
ACROSS NORTH TEXAS. FRONT IN SOUTH TEXAS MOVING NORTH WILL BRING A
CHANCE FOR RAIN...AS WELL AS WEAK UPPER TROUGHS MOVING OVER RIDGE
ACROSS THE AREA THROUGH WEDNESDAY.  THEN ANOTHER FRONT MOVES INTO
AREA TO INCREASE POPS THURSDAY BEFORE MOVING BACK NORTH...WITH
ANOTHER COLD FRONT FRIDAY NIGHT ACTUALLY PUSHING THROUGH NORTH TEXAS.
THE LATTER WILL BRING AN END TO RAIN CHANCES...WITH WHAT APPEARS TO
BE A NICE WEEKEND FOR NORTH TEXAS.

FCSTID =   42
DFW   85  69  89  67 /  30  20  30  30
ACT   88  72  88  71 /  20   0  20  20
PRX   83  68  84  65 /  40  40  30  30
DTO   85  68  86  67 /  30  20  30  30
TKI   85  68  85  66 /  30  30  30  30
DAL   85  70  88  69 /  30  20  30  30
TRL   85  70  88  70 /  30  30  30  30
CRS   86  71  88  70 /  20  20  20  20
TPL   88  73  88  71 /  20   0  20  20

.FWD...
TX...NONE.
Hazardous weather outlook, May 12, 3:50 PM CDT, 12 hours 29 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CDT MON MAY 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A WARM FRONT WILL LIFT NORTHWARD ACROSS NORTH TEXAS TONIGHT AND
BRING A CHANCE OF THUNDERSTORMS. THE MAJORITY OF STORM WILL REMAIN
ELEVATED AND ARE NOT EXPECTED TO BECOME SEVERE.  HOWEVER...ANY
STORMS THAT FORM WILL CONTAIN DANGEROUS CLOUD TO GROUND LIGHTNING
AND PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY...GENERALLY
NORTH OF A SULPHUR SPRINGS...DENTON...TO GRAHAM LINE.  THE MAIN
THREAT WILL BE LARGE HAIL.  THUNDERSTORM CHANCES WILL CONTINUE
THROUGH SATURDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE REGION
IN NORTHWEST FLOW ALOFT.  THE BEST CHANCE FOR THUNDERSTORMS WILL BE
BE ACROSS THE NORTHERN HALF OF NORTH TEXAS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

In the hours before

Local storm report, May 13, 3:57 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
357 AM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 AM    GRANBURY                  TX   NICKEL SIZE
05/13/03   HOOD                           REPORTED BY LAW ENFORCEMENT

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:12 AM CDTSevere Thunderstorm WarningFWDHood, Johnson48 min
May 13, 6:17 AM CDTSevere Thunderstorm WarningFWDCollin, Fannin58 min
May 13, 8:20 AM CDTSevere Thunderstorm WarningFWDDallas55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.